Arkansas, 2016

Damaging Wind in Arkansas, July 22, 2016

July 22, 2016 · NWS LZK · 1 event in 1 county or zone

A few isolated severe thunderstorms caused some strong wind, resulting in some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A few isolated severe thunderstorms caused some strong wind, resulting in some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 22, 1:56 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 22, 1:56 PM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
256 PM CDT FRI JUL 22 2016

.Short Term...Tonight through Saturday night

Afternoon convection firing up once again but a littke bit later
than the past few days. As such, temperatures were able to warm
quickly before cloud cover developed. Adams field in Little Rock
managed to reach 100 degrees before noon and as of this time has
reached 103 degrees. Heat indices over eastern and central sections
of the CWA hve exceeded 110 degrees requirubg the issuance of an
excessive heat advisory through 8 pm tonight.

Hot and humid conditions will continue tonight and into Saturday
with overnight lows once again in the 70s to low 80s. Conditions on
Saturday will be identical to what was seen on Friday. However the
ypper ridge will be supressed slightly by shortwave energy moving
through southern parts of  Alberta and Saskatchewan and the center
of the anticyclone moving to the west. This will result in slightly
lower heights and temperatures maybe a degree or two cooler, maybe.
Heat advisory criteria will be met easily once again on Satursday
but with the temperatures possibly dropping just a touch, will not
upgrade to an excessive heat warning but situation watched closely
as heat indices will approach criteria.

Once again, isolated afternoon convection is expected across the CWA
and expected to disipate afrter sunset. Some gusty winds and locally
heavy rainfall could be seen with this convection.
&&

.Long Term...Sunday through Friday

The long term period looks to be more active...with at least decent
chances for showers and thunderstorms over much of the state most
afternoons next week. However it will remain quite warm to start off
the period.

Upper level high pressure will weaken Sunday and into early next
week. As such temperatures will be cooler Sunday afternoon but
moisture levels will be a little higher so the resultant afternoon
heat index values will still rise above 105 degrees for much if not
all of the state. The heat advisory has been extended into Sunday
afternoon because of this. After Sunday rain chances will go up
significantly as a weak boundary moves into the state from the north
on Monday...and several weak disturbances move towards Arkansas from
the central plains through the rest of the week. Additionally...a
plume of +2.00 inch precipitable water values will remain situated
over the state from Monday onward...meaning that what showers and
thunderstorms are seen should be very efficient rain producers. The
presense of more rain and cloud cover means that afternoon
temperatures will be down significantly versus the last few
days...with highs from the upper 80s to perhaps mid 90s in the
warmer parts of Southern Arkansas expected next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     79  96  78  95 /  20  30  10  30
Camden AR         78  97  77  96 /  20  30  10  30
Harrison AR       76  95  75  94 /  10  30  10  30
Hot Springs AR    79  97  77  95 /  20  30  10  30
Little Rock   AR  80  99  78  96 /  20  30  10  30
Monticello AR     78  96  78  94 /  20  30  10  30
Mount Ida AR      77  98  76  95 /  10  30  10  30
Mountain Home AR  77  97  76  95 /  10  30  10  30
Newport AR        79  97  78  95 /  20  30  10  30
Pine Bluff AR     78  97  77  94 /  20  30  10  30
Russellville AR   78  98  77  96 /  10  30  10  30
Searcy AR         79  97  77  96 /  20  30  10  30
Stuttgart AR      79  96  78  95 /  20  30  10  30
&&

.LZK Watches/Warnings/Advisories...
Excessive Heat Warning until 8 PM CDT this evening FOR Arkansas-
Bradley-Cleburne-Cleveland-Desha-Drew-Faulkner-Grant-
Independence-Jackson-Jefferson-Lincoln-Lonoke-Monroe-Prairie-
Pulaski-Saline-White-Woodruff.

Heat Advisory until 9 PM CDT Sunday FOR Arkansas-Baxter-Boone-
Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-
Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-Izard-
Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Marion-Monroe-
Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski-
Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell.

&&

Short Term...56 / Long Term...64
Hazardous weather outlook, Jul 22, 10:10 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1110 AM CDT FRI JUL 22 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
1110 AM CDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT TEMPERATURES TO WARM INTO THE 90S TO AROUND 100 FOR MOST
LOCATIONS THIS AFTERNOON. THESE HOT TEMPERATURES...COMBINED WITH
ELEVATED HUMIDITY LEVELS...WILL RESULT IN HEAT INDEX VALUES PEAKING
OVER 105 DEGREES FOR MOST AREAS THIS AFTERNOON. AREAS OF CENTRAL AND
EASTERN ARKANSAS WILL SEE HEAT INDICES NEAR OR OVER 110 DEGREES THIS
AFTERNOON.

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR AREAS OF EASTERN AND
CENTRAL ARKANSAS AND A HEAT ADVISORY ELSEWHERE. STAY HYDRATED AND
TAKE EXTRA PRECAUTIONS AS THESE CONDITIONS CAN CREATE HEAT ILLNESSES.

SOME ISOLATED AFTERNOON THUNDERSTORMS COULD BE SEEN...WITH
CLOUD TO GROUND LIGHTNING THE PRIMARY THREAT. SOME GUSTY WINDS AND
LOCALLY HEAVY RAINFALL MAY ALSO BE SEEN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE WEEKEND.
AFTERNOON HIGHS WILL REMAIN IN THE 90S TO AROUND 100...WITH HEAT
INDEX VALUES PEAKING OVER 105 DEGREES THIS WEEKEND. TAKE EXTRA
PRECAUTIONS AS THESE CONDITIONS CAN CREATE HEAT ILLNESSES.

CHANCES FOR MORE SCATTERED SHOWERS AND THUNDERSTORMS INCREASE
STARTING EARLY NEXT WEEK...WITH SLIGHTLY COOLER CONDITIONS
EXPECTED. OTHER THAN CLOUD TO GROUND LIGHTNING...THE THREAT FOR
HAZARDOUS WEATHER IS EXPECTED TO BE LOW NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

62/66

In the hours before

Special weather statement, Jul 22, 4:01 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
501 PM CDT FRI JUL 22 2016

ARZ044-222230-
PULASKI AR-
501 PM CDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PULASKI COUNTY UNTIL 530
PM CDT...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHENAL VALLEY...OR OVER WEST LITTLE ROCK. THIS STORM WAS NEARLY
STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLE ROCK...                    NORTH LITTLE ROCK...
WEST LITTLE ROCK...               MAUMELLE...
SOUTHWEST LITTLE ROCK...          CHENAL VALLEY...
STATE FAIRGROUNDS...              PINNACLE MOUNTAIN STATE PARK...
CAMMACK VILLAGE...                WAR MEMORIAL STADIUM...
FERNDALE...                       HILLCREST NEIGHBORHOOD...
THE HEIGHTS...

LAT...LON 3472 9229 3467 9248 3468 9250 3480 9259
      3487 9241
TIME...MOT...LOC 2201Z 234DEG 2KT 3477 9246

46
Special weather statement, Jul 22, 4:21 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
521 PM CDT FRI JUL 22 2016

ARZ007-016-222245-
INDEPENDENCE AR-SHARP AR-
521 PM CDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INDEPENDENCE AND
SOUTH CENTRAL SHARP COUNTIES UNTIL 545 PM CDT...

AT 520 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF CAVE CITY...OR 14 MILES NORTHEAST OF BATESVILLE.
THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AETNA...                          CHARLOTTE...

LAT...LON 3597 9149 3596 9136 3579 9136 3581 9157
TIME...MOT...LOC 2220Z 018DEG 3KT 3591 9145

46
Special weather statement, Jul 22, 4:22 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
522 PM CDT FRI JUL 22 2016

ARZ043-222245-
SALINE AR-
522 PM CDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE COUNTY UNTIL
545 PM CDT...

AT 522 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF WILLIAMS JUNCTION...OR 9 MILES NORTHEAST OF HOT
SPRINGS VILLAGE. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REFORM...                         PARON...

LAT...LON 3486 9293 3484 9275 3483 9274 3484 9274
      3484 9273 3465 9274 3469 9295
TIME...MOT...LOC 2222Z 018DEG 3KT 3477 9284

46
Special weather statement, Jul 22, 5:01 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
601 PM CDT FRI JUL 22 2016

ARZ042-222330-
GARLAND AR-
601 PM CDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARLAND COUNTY UNTIL
630 PM CDT...

AT 600 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOT SPRINGS VILLAGE. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS VILLAGE...            MOUNTAIN VALLEY...

LAT...LON 3469 9303 3468 9298 3464 9297 3464 9291
      3463 9291 3455 9292 3457 9310
TIME...MOT...LOC 2300Z 014DEG 1KT 3463 9300

46
Special weather statement, Jul 22, 5:16 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
616 PM CDT FRI JUL 22 2016

ARZ053-222345-
CLARK AR-
616 PM CDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLARK COUNTY UNTIL
645 PM CDT...

AT 616 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RICHWOODS...OR 10 MILES SOUTH OF ARKADELPHIA. THIS STORM WAS NEARLY
STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CURTIS...                         GRIFFITHTOWN...

LAT...LON 3391 9309 3402 9312 3406 9296 3399 9295
      3397 9296 3396 9294 3394 9294
TIME...MOT...LOC 2316Z 341DEG 2KT 3398 9301

46
Special weather statement, Jul 22, 5:41 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
641 PM CDT FRI JUL 22 2016

ARZ015-016-230015-
IZARD AR-INDEPENDENCE AR-
641 PM CDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN INDEPENDENCE AND
SOUTHEASTERN IZARD COUNTIES UNTIL 715 PM CDT...

AT 640 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STELLA TO NEAR
CUSHMAN. THE STORMS WERE NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BATESVILLE...                     MELBOURNE...
CUSHMAN...                        MOUNT PLEASANT...
MOOREFIELD...                     LACROSSE...
GID...                            LUNENBURG...
STELLA...                         CROKER...
BETHESDA...                       LAFFERTY...
SAGE...                           PFEIFFER...
SANDTOWN...                       GAINESBORO...
ZION...

LAT...LON 3611 9180 3600 9171 3594 9171 3594 9165
      3577 9151 3574 9174 3608 9203
TIME...MOT...LOC 2340Z 155DEG 10KT 3604 9183 3588 9170

46

The radar

The Little Rock radar (KLZK), 141 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Izard

When
July 22, 6:20 PM CST
Where
Izard County, 1.49 mi SSE of La Crosse
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
36.060, -91.860

There was significant roof damage at a manufacturing plant. Several large sections of roofing material were blown off, causing damage to some of the a/c units.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651227.